You’ve got a headache, you twisted your ankle, or maybe you’re cramping hardcore this month. What’s your drug of choice? Many people don’t know which OTC pain med is best for their scenario, and unwittingly choose the same generic brand for all ailments. If you’re in college, that binge drinking can take a toll on your liver, so do you know which medication is going to help and which is going to hurt? Here’s a look at the top OTC painkillers, and what they treat best.

Advil

Active Ingredient: Ibuprofen

Best For: Fevers, Muscle Cramps, Hangovers, Headaches, and Inflammation

Don’t Take If: You’re allergic to aspirin, if you have low blood pressure, ulcers, or if you can’t have NSAIDs.

This is the most commonly known brand name of ibuprofen, which is an NSAID (non-steroidal anti-inflammatory drug). The brand has been around since 1984, though there are dozens of other brands and generic options that are just as good. Most caplets are about 200mg, and have the upper safe limit of 3200 mg/day. Most people can cure their ailments with 1-2 pills, though increased use increases the need. Ibuprofen is okay to take as a pain reliever, fever reducer, and as an anti-inflammatory. However, due to its impact on the liver and the body’s clotting capabilities, there are many situations in which you should avoid ibuprofen. If you have any health conditions or are taking any other medications, be sure to consult your doctor before taking an NSAID, such as Advil. Also, some people say that for ladies with anemia due to a heavy monthly flow, taking any blood-thinning medications can be detrimental, so check with your doctor first.

Tylenol

Active Ingredient: Acetaminophen (also called paracetamol around the world)

Best For: Minor pains, Headaches, Minor Fever, if you’re allergic to aspirin, or if you have a sensitive stomach

Don’t Take If: You’ve had alcohol.

Tylenol is still the best-known brand of most people in the U.S. Even when meaning to offer a generic Ibuprofen, many people will offer “a Tylenol.” The main active ingredient in Tylenol is Acetaminophen, which is a chemical drug processed in the liver. It is often used for people who are allergic to aspirin, but is considered a less effective pain and fever reducer than ibuprofen. Due to how it is processed in the liver, it is never recommended to take Tylenol while drinking alcohol. The company also has Tylenol PM, which contains acetaminophen plus the same active ingredient (diphenhydramine) found in Benadryl, and is used to help ease you into sleep when you’re under the weather.

Aspirin

Active Ingredient: Aspirin (Acetylsalicylic acid – ASA)

Best For: Minor pains, Minor Fever, (and to prevent heart attacks, stroke, and blood clots).

Don’t Take If: You’ve had alcohol Alcohol, when you need your blood to clot, or when you have ulcers or stomach pains.

Aspirin has been around for over 100 years, and was first developed by a scientist working at Bayer. It is now used in low doses to prevent heart attacks, stroke, and blood clots, but it began as a pain reducer, primarily for joint and rheumatic pains. So, for the most part, you probably don’t need to turn to aspirin as a college-age student. Both Acetaminophen (Tylenol) and Ibuprofen (Advil) are more effective in treating pain, fevers, and headaches. Since Aspirin consists of an acid that occurs naturally in our bodies, it is highly researched for use in preventing or managing cancer, heart disease and other major killers. Save this one for your aging family members.

Excedrin

Active Ingredients: Acetaminophen, Aspirin, Caffeine

Best For: Migraines, Caffeine-Withdrawal Headaches, Menstrual Cramping

Don’t Take If: You’ve had alcohol, before bedtime, or if you can’t have caffeine!

The regular Excedrin Extra Strength formula includes 250mg of aspirin, 250mg of acetaminophen, and 65mg of caffeine. The main difference between Excedrin and these other painkillers is the inclusion of caffeine in the basic formula. We all know that a little caffeine can go a long way in curing a headache, but you should know that taking Tylenol with a cup of coffee wouldn’t produce the same effect as popping an Excedrin. Long-touted for treating migraines, this formula is a top seller due to it’s concentrated form of caffeine, without the digestive issues.  It’s definitely a potent alternative, but like all medications, can become less effective with too much use.

Midol

Active Ingredients: Can be any combination of Acetaminophen, Ibuprofen, Caffeine, Naproxen, or Antihistamines

Best For: Menstrual Cramps, Headaches, Muscle Pain

Don’t Take If: Read the label and match with the above guidelines before deciding when to take it.

This “lady-friendly” pill comes in a variety of lines, such as Teen, Complete, Liquid Gels, Extended Release, and PM. So what is it that makes this OTC medication more useful for ladies’ cramps, headaches, bad moods, and hormonal changes? Well, marketing. The Liquid Gels are just 200mg of ibuprofen. The others use acetaminophen as their active ingredient, with a little help from diuretics and antihistamines. So Midol PM is a simple concoction of acetaminophen and an antihistamine (the drowsy kind), while Midol Teen is Acetaminophen and a diuretic. Basically, the formulas in Midol are not that much different from the variety of Excedrin products on the market, they’re just marketed for ladies. So don’t worry boys, you won’t sprout lady parts if you’ve got a splitting headache and the only painkiller available is a Teen Midol. In fact, take two.